Virginia, 2021

Damaging Winds in Virginia, June 4, 2021

June 4, 2021 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a trough of low pressure produced damaging winds across portions of eastern and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a trough of low pressure produced damaging winds across portions of eastern and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 4, 1:49 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 4, 1:49 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
249 PM EDT Fri Jun 4 2021

.SYNOPSIS...
A disturbance will pass through the local area this evening and
tonight. High pressure settles across the local area on Saturday.
Bermuda high pressure builds offshore Sunday through early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Friday...

     SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

A trough aloft will swing through the region late this afternoon
into tonight, gradually pushing the bulk of the significant
moisture S and E of the FA. Already seeing tstms developing
across northern VA early this afternoon in response to the
approaching upper disturbance. Latest hi-res CAMS show tstms
continuing to develop and heading SE through eastern VA, lower
MD and eventually into southside Hampton Roads and coastal NE NC
through late this evening. In coordination with SPC and
surrounding offices have hoisted a SVR TSTM WATCH until 9 pm
for much of the area (excluding SW counties where SVR parameters
are less). There is the potential for several strong/severe
tstms with damaging wind gusts being the main threat. This
activity gradually progresses SE through the late evening,
ending late this afternoon N and late this evening (after dark)
SE. After that, we dry out and the the sky becomes mostly clear
to partly cloudy overnight with low temps ranging from the lower
60s NW to the mid/upper 60s SE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 215 PM EDT Friday...

High pressure builds over the area for Saturday. Partly to
mostly sunny and warm with highs ranging from the mid 80s to
lower 90s. Expecting a generally dry day Saturday, although a
stray shower or thunderstorm cannot be ruled out near/along the
Albemarle Sound. Fair to partly cloudy Sat night with lows in
the 60s. Remaining dry and warm Sunday with high pressure in
control, although a stray shower or thunderstorm cannot be
ruled out in NE NC. Highs from the low-mid 80s coast to the low
90s inland. Another dry/mild night Sunday night with lows in
the mid/upper 60s to lower 70s. Bermuda high pressure takes up a
position offshore on Monday. Diurnal tstms possible in the
afternoon inland with PoPs 20-30%. Very warm with highs from the
low-mid 80s coast to the low 90s inland.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 215 PM EDT Friday...

The latest 12Z/04 models continue to forecast a summerlike
pattern with just isolated to scattered diurnal convection
(highest coverage during the aftn/evening) from Tue-Fri. A
potent shortwave potentially dives SSE from srn Canada to far
nrn New England by the end of next week. This feature
potentially could allow a backdoor cold front to settle near the
region by late next week. Regardless, the main mid/upper level
flow is expected to remain well to our north. It will be
somewhat humid with dew pts in the 60s to near 70F (highest SE).
Highs will range from the mid 80s to lower 90s through the
period with some locally cooler conditions at the immediate
coast only. Lows will range from the mid 60s to around 70F.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Primarily VFR conditions this afternoon through tonight outside
of any heavier showers/storms. Local IFR VSBYS possible in tstms
along with localized gusty winds.

OUTLOOK...Generally dry wx/VFR conditions expected for Saturday
through Sunday. Bermuda high pressure takes over Monday through
at least the middle of next week. VFR conditions expected
outside of scattered afternoon tstms.

&&

.MARINE...
As of 300 PM EDT Friday...

Current observations are showing a southerly flow around 10 kt
across our coastal waters this afternoon. A line of
thunderstorms are moving southeast across northeastern VA and
southeastern MD. This storms are forecasted to move down the
Chesapeake Bay between 3pm and 9pm this evening. Strong gusty
winds are possible as storms move through.

Otherwise, S to SW flow is expected to continue into tonight
behind the line of storms, then lingers through the upcoming
weekend ~10 to 15 knots as the front washes out across the area.
Bermuda high re- asserts itself into next week, with a typical
summer pattern setting in. S-SW flow 10-15 kt persisting through
much of the period, modified only slightly with aftn sea-
breeze. Seas 2-4 ft with S-SE swell, Rivers and sound 1-3 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...AJB/JDM
LONG TERM...AJB/JDM
AVIATION...JDM
MARINE...CP/MAM
Hazardous weather outlook, Jun 4, 2:20 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
320 PM EDT Fri Jun 4 2021

MDZ021>023-NCZ014>017-031-032-102-VAZ062-064-068-069-075>078-080>086-
088>090-092-093-095>098-511>525-051930-
Dorchester-Wicomico-Somerset-Gates-Pasquotank-Camden-
Western Currituck-Chowan-Perquimans-Eastern Currituck-Goochland-
Caroline-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Middlesex-Mathews-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
320 PM EDT Fri Jun 4 2021

...SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-NCZ012-013-030-VAZ048-060-061-065>067-079-087-509-510-051930-
Inland Worcester-Northampton-Hertford-Bertie-Fluvanna-Prince Edward-
Cumberland-Mecklenburg-Lunenburg-Nottoway-Brunswick-Greensville-
Western Louisa-Eastern Louisa-
320 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

The threat of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-051930-
Accomack-Northampton-
320 PM EDT Fri Jun 4 2021

...SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-051930-
Maryland Beaches-
320 PM EDT Fri Jun 4 2021

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 12:15 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
115 PM EDT Fri Jun 4 2021

VAZ048-509-041800-
Fluvanna-Western Louisa-
115 PM EDT Fri Jun 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA AND
NORTHEASTERN FLUVANNA COUNTIES...

At 114 PM EDT, a strong thunderstorm was located 7 miles northwest of
Boswells Tavern, or 11 miles northeast of Charlottesville, moving
southeast at 20 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Louisa, Ferncliff, Boswells Tavern, Kents Store, Troy, Gordonsville,
Louisa Airport, Green Springs, Zion Crossroads, Union Mills, Bybee,
Waldrop, Byrd Mill, Trevilians and Vawter Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.

LAT...LON 3807 7825 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7811 3815 7809 3813 7805
      3814 7801 3812 7798 3811 7793 3812 7792
      3811 7791 3784 7810 3796 7835
TIME...MOT...LOC 1714Z 308DEG 17KT 3812 7830

MRD
Special weather statement, Jun 4, 1:03 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
203 PM EDT Fri Jun 4 2021

VAZ509>511-041845-
Western Hanover-Western Louisa-Eastern Louisa-
203 PM EDT Fri Jun 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA AND NORTHWESTERN
HANOVER COUNTIES...

At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ferncliff to near Mineral. Movement
was east at 35 mph.

Wind gusts around 40 mph are possible with these storms.

These storms will be near...
  Bumpass around 215 PM EDT.
  Mineral around 225 PM EDT.
  Montpelier around 245 PM EDT.

Other locations impacted by these storms include Orchid, Pendleton,
Louisa Airport, Vontay, Coatesville, Hewlett, Mabelton, Cuckoo,
Dabneys and Yanceyville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3812 7794 3812 7792 3808 7779 3806 7778
      3805 7775 3802 7775 3803 7773 3801 7772
      3799 7764 3795 7762 3796 7757 3793 7755
      3772 7778 3775 7783 3777 7790 3785 7795
      3786 7799 3789 7802 3796 7819
TIME...MOT...LOC 1803Z 286DEG 29KT 3798 7814 3806 7785

EI
Special weather statement, Jun 4, 1:44 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
244 PM EDT Fri Jun 4 2021

VAZ062-064-510-511-041930-
Goochland-Western Hanover-Caroline-Eastern Louisa-
244 PM EDT Fri Jun 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
CENTRAL GOOCHLAND...SOUTHWESTERN CAROLINE AND HANOVER COUNTIES...

At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ladysmith to 6 miles southwest of
Bumpass to near Hadensville. Movement was southeast at 30 mph.

Wind gusts of around 45 mph are possible with these storms.

Locations impacted include...
Ashland, Randolph Macon College, Gum Spring, Oilville, Ladysmith,
Dawn, Bumpass, Kings Dominion, Montpelier, Wyndham, Chilesburg,
Orchid, Golansville, Vontay, Gum Tree, Johnsons Springs, Elmont,
Gilman, Cedar Fork and Ruther Glen.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3793 7783 3801 7770 3799 7764 3806 7757
      3787 7725 3770 7750 3768 7757 3771 7761
      3770 7763 3766 7765 3763 7778 3787 7800
TIME...MOT...LOC 1844Z 311DEG 25KT 3800 7759 3789 7780 3785 7797

EI
Special weather statement, Jun 4, 1:57 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
257 PM EDT Fri Jun 4 2021

VAZ064-075-076-521-041945-
Richmond-Westmoreland-Western Essex-Caroline-
257 PM EDT Fri Jun 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
RICHMOND...CENTRAL CAROLINE...WESTMORELAND AND NORTHWESTERN ESSEX
COUNTIES...

At 257 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Colonial Beach to near Milford. Movement
was east at 35 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
Colonial Beach, Bowling Green, Montross, Champlain, Milford, Port
Royal, Newland, Coles Point, Loretto, Leedstown, Fort A.p. Hill,
Currioman Landing, Hustle, Potomac Beach, Elevon, Supply, Mount
Holly, Penola, Stratford Hall and Erica.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and east central Virginia.

LAT...LON 3821 7695 3817 7687 3815 7661 3811 7660
      3794 7707 3797 7707 3797 7715 3795 7718
      3790 7718 3789 7721 3791 7724 3787 7725
      3806 7757 3820 7722 3817 7717 3815 7712
      3816 7709 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 1857Z 273DEG 32KT 3825 7695 3798 7740

MRD
Special weather statement, Jun 4, 2:28 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
328 PM EDT Fri Jun 4 2021

VAZ062-064-069-076-083-511>513-515>522-042030-
Western King and Queen-Western Hanover-Western Henrico (Including the
City of Richmond)-Richmond-Eastern Essex-Eastern King and
Queen-Eastern Henrico-Caroline-Goochland-Eastern Hanover-New
Kent-Western Chesterfield-Western King William-Eastern King
William-Western Essex-Powhatan-
328 PM EDT Fri Jun 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CHESTERFIELD...NORTHWESTERN KING AND QUEEN...SOUTH CENTRAL
RICHMOND...SOUTHEASTERN GOOCHLAND...SOUTHEASTERN CAROLINE...
HENRICO...HANOVER...KING WILLIAM...CENTRAL POWHATAN AND SOUTHERN
ESSEX COUNTIES AND THE CITY OF RICHMOND...

At 327 PM EDT, radar indicated scattered strong thunderstorms were
located along a line extending from near Champlain to near Dawn to
Wyndham to near Powhatan. Movement was southeast at 20 mph.

Wind gusts in excess of 40 mph are possible with these storms.

These storms will be near...
  Hanover, Mangohick, Dawn and Newtown around 335 PM EDT.
  Beulahville around 345 PM EDT.
  Lakeside around 350 PM EDT.
  Richmond around 355 PM EDT.
  Virginia Union University, Mechanicsville, Virginia Commonwealth
  University, Aylett and East Highland Park around 400 PM EDT.
  Tappahannock, Manquin and Millers Tavern around 405 PM EDT.
  Saint Stephens Church around 410 PM EDT.
  Highland Springs, Dunnsville and Studley around 415 PM EDT.

Other locations impacted by these storms include Beazley, Maidens,
Gum Tree, Etna Mills, Montrose, Sandston, Biscoe, Chamberlayne, Fine
Creek Mills and Michaux.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, north central and east central Virginia.

LAT...LON 3773 7770 3804 7710 3786 7674 3783 7671
      3768 7690 3751 7725 3741 7768 3763 7807
TIME...MOT...LOC 1927Z 295DEG 18KT 3800 7707 3784 7732 3768 7761 3760
7789

ALB
Special weather statement, Jun 4, 2:40 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
340 PM EDT Fri Jun 4 2021

MDZ021-023-042045-
Dorchester-Somerset-
340 PM EDT Fri Jun 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PORTIONS
OF DORCHESTER AND SOMERSET COUNTIES...

At 339 PM EDT, a strong thunderstorm was located 10 miles northeast
of Saint Inigoes Creek, moving south southeast at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

This storm will be near...
  Tylerton around 420 PM EDT.
  Lawsonia around 430 PM EDT.

Other locations impacted by this storm include Crocheron, Byrdtown,
Smith Island and Wingate.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3792 7578 3786 7605 3802 7605 3799 7601
      3803 7605 3801 7588 3812 7609 3815 7609
      3812 7603 3829 7620 3803 7587 3830 7613
      3827 7615 3831 7615 3834 7608
TIME...MOT...LOC 1939Z 323DEG 27KT 3822 7622

EI

The radar

The Norfolk radar (KAKQ), 127 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
June 4, 2:59 PM EST
Where
Westmoreland County, 0.54 mi E of Westmoreland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
38.070, -76.560

Power lines were downed causing power outages.

Thunderstorm Wind, York

When
June 4, 5:10 PM EST
Where
York County, 0.55 mi E of Harris Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.200, -76.470

Trees were downed on Wormley Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967142, 967143.